New Mexico, 2010

High Wind in New Mexico, April 13, 2010

April 13, 2010 · NWS ABQ · 3 events in 3 counties and zones

An approaching upper level trough of low pressure and a surface cold front combined to cause several reports of high winds from Clines Corners to Las Vegas and Raton, east to Clayton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An approaching upper level trough of low pressure and a surface cold front combined to cause several reports of high winds from Clines Corners to Las Vegas and Raton, east to Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 13, 10:42 AM MST, 13 minutes earlier.

Area forecast discussion, Apr 13, 10:42 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 AM MDT TUE APR 13 2010

.UPDATE...
JUST ENOUGH TWEAKS NEEDED TO ARGUABLY REQUIRE AN UPDATE TO ZONES
FORECAST. RAISED 1ST PERIOD TEMPS A BIT AT A FEW SITES MAINLY IN
NE AND E CENTRAL NM...LOWERED SLIGHTLY FAR NW NM. ALSO EXTENDED
LOW POPS A FEW MILES FARTHER TO W IN AREAS S OF INTERSTATE 40 AND
INCREASED QPF A LITTLE FOR THIS AFTN IN N TO S BAND ACROSS E
PLAINS. LASTLY CHANGED WX GRIDS ACROSS E PLAINS FROM LIGHT RAIN
SHOWERS AND STORMS TO MODERATE RAIN SHOWERS AND STORMS SINCE
MOISTURE LEVELS HIGH ENOUGH TO SUPPORT MORE THAN JUST LIGHT RAIN.

43

&&

.PREV DISCUSSION...316 AM MDT TUE APR 13 2010...
08Z SFC CHART INDICATES THE PACIFIC FRONTAL BNDRY STRETCHING FROM
NEAR CHAMA SOUTH TO GRANTS AND SILVER CITY...WITH A THIN BAND OF
HIGHER MOISTURE VALUES IMMEDIATELY BEHIND THE FRONT. MUCH HIGHER
SURFACE MOISTURE IS ENTRENCHED ACROSS THE EAST. A FEW SHOWERS AND
STORMS CONTINUE OVER THE NORTHERN MTS. THE FRONTAL BNDRY WILL SHIFT
EAST TODAY WITH MUCH DRIER AIR INVADING AT LEAST THE WESTERN HALF OF
THE EASTERN PLAINS. GUSTY WINDS WILL CONTINUE ALONG AND BEHIND THE
FRONT PER MET/MAVMOS THEREFORE WILL CONTINUE WIND ADVISORY FOR THE
NE CORNER. THE DRY PUNCH WILL BECOME THE FOCUS FOR SHOWERS/STORMS
TO REDEVELOP OVER THE EAST CENTRAL AND SE PLAINS LATER TODAY.

00Z GFS/NAM/ECMWF NOW IN VERY GOOD AGREEMENT INTO FRIDAY THAT THE
ACTIVE WEATHER PATTERN WILL CONTINUE. QUASI-ZONAL FLOW WILL DEVELOP
OVER THE STATE TONIGHT BEHIND THE DEPARTING WAVE CURRENTLY MOVING
THROUGH THE AREA...SHUNTING THE BULK OF THE LOW LEVEL MOISTURE INTO
WEST TEXAS. ON WEDNESDAY...A RATHER POTENT SHORTWAVE TROUGH WILL
SWING NORTHEAST OUT OF OLD MEXICO ACROSS THE EASTERN PLAINS BY LATE
AFTERNOON. 00Z NAM/GFS INSTABILITY AND MOISTURE PROFILES INDICATE
THE POTENTIAL FOR A VERY ACTIVE STORM PERIOD FROM LATE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. LIFTED INDICES PUSH -5C WHILE
0-6KM CAPE VALUES AVERAGE 500-1000 J/KG. THE LOW LEVEL MOISTURE POOL
WILL DEEPEN TO NEAR 700MB IN RESPONSE TO THE APPROACHING WAVE. HAVE
RAISED POPS TO LIKELY FOR AREAS ALONG AND EAST OF A LINE FROM NEAR
CLAYTON SOUTH TO SANTA ROSA...FORT SUMNER...AND ROSWELL. WILL VALUE
ADD GUSTY WINDS AND SMALL HAIL TO ZONE WORDING TO BEGIN THE TREND
TOWARD THE FIRST POTENTIAL STRONG/SEVERE STORM EVENT FOR THE PLAINS.

INSTABILITY WANES THURSDAY AS THE UPPER WAVE SLIDES NE. HOWEVER...
BNDRY LAYER MOISTURE WILL BE SHUNTED WEST TO THE CENTRAL MTN CHAIN
WHERE TERRAIN EFFECTS WILL LIKELY ALLOW AT LEAST SOME ISOLD/SCT
SHOWERS/STORMS TO DEVELOP.

MODEL RUNS ARE COMING INTO MUCH BETTER AGREEMENT ON THE NEXT UPPER
WAVE THAT WILL SLIDE EAST OUT OF THE GREAT BASIN ACROSS CENTRAL NM
FRIDAY. STRONG UPPER DIFFLUENCE COMBINED WITH ABUNDANT LOW LEVEL
MOISTURE ACROSS MUCH OF THE NORTHERN HALF OF THE STATE WILL INCREASE
THE CHANCES FOR A WELCOME PERIOD OF LIGHT/MODERATE QPF FOR AREAS
FROM THE DIVIDE EASTWARD. THE BIG DIFFERENCES ARISE BEYOND FRIDAY
WHEN THE GFS SLIDES THE UPPER WAVE EAST WITH ZONAL FLOW DEVELOPING
OVER THE STATE...AND THE ECMWF CUTS OFF THE UPPER LOW AND BRINGS
AN EXTENDED PERIOD OF SHOWERS/STORMS TO THE STATE THROUGH MONDAY.

GUYER

.AVIATION...
WIDESPREAD MAINLY MVFR CIGS/VSBYS IN LOW CLOUDS AND PATCHY BR ACROSS
EASTERN PLAINS THRU 16Z WITH ISOLD MOUNTAIN OBSCURATIONS IN TSRA/SHRA
ALONG EAST SLOPES SANGRE DE CRISTO MOUNTAINS. WDLY SCT MVFR CIGS/VSBYS
IN TSRA/SHRA AFT 18Z OVER THE PLAINS. IN ADDITION...SURFACE WINDS
GUSTING TO 45KT NORTH OF INTERSTATE 40 AND EAST OF SANGRE DE CRISTOS
THRU 00Z WED. OTRW...SURFACE FRONT WILL MOVE FROM NEAR CONTDVD AT
09Z INTO EASTERN PLAINS BY 00Z WED...ALLOWING FOR WDLY SCT -TSRA/SHRA
MAINLY ALONG THE BOUNDARY...AND OVER SAN JUAN/JEMEZ/SANGRE DE
CRISTO MOUNTAINS...WHERE HIGHER TERRAIN MAY BE BRIEFLY OBSCD THRU
00Z WED. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
LOW LEVEL MOISTURE HAS CONTINUED TO TRACK THROUGH THE RIO GRANDE
VALLEY EASTWARD ACROSS THE PLAINS AS UPPER TROUGH SWINGS INTO
WESTERN COLORADO. HOWEVER...DEEPENING SURFACE LOW PRESSURE OVER
CENTRAL/EASTERN COLORADO WILL ALLOW FOR SOME DRIER AIR...AND
STRONG WINDS...TO IMPACT THE SANDIA/MANZANO AND GALLINAS
MOUNTAINS/EASTERN CIBOLA FOREST THIS AFTERNOON...WHERE A RED FLAG
WARNING IS IN EFFECT. WHILE SURFACE WINDS WILL GUST TO AROUND 45
OR 50 MPH IN THE NORTHEAST AND EAST CENTRAL TODAY...HUMIDITIES ARE
EXPECTED TO REMAIN ABOVE CRITICAL VALUES...AND SHOWERS AND
THUNDERSTORMS ARE EXPECTED REDEVELOP OVER THIS AREA. IN THE
WEST...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE FOUND MAINLY
NORTH OF INTERSTATE 40 AND ALONG AN EASTWARD MOVING FRONTAL
BOUNDARY.

MORE WIDESPREAD AND ACTIVE CONVECTION IS EXPECTED WEDNESDAY
AFTERNOON AND EVENING AS MODELS NOW DEPICT A STRONGER UPPER
TROUGH...AND GREATER INSTABILITY...AFFECTING NEW MEXICO. LOW LEVEL
MOISTURE WILL INCREASE FROM THE CENTRAL MOUNTAIN CHAIN
EASTWARD...AND MAY BLEED INTO THE RIO GRANDE VALLEY.  THURSDAY
SHOULD BE LESS ACTIVE...THEN AN UPSWING IN PRECIPITATION IS
ANTICIPATED FOR FRIDAY FOR THE NORTH AND EAST.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ512>516-523-527>534.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ107.

&&

43
Hazardous weather outlook, Apr 13, 4:17 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT TUE APR 13 2010

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH
WILL AFFECT THE NORTHEAST PLAINS...THE SANGRE DE CRISTO MOUNTAINS...
AND THE UPPER RIO GRANDE VALLEY THROUGH EARLY THIS EVENING. IN
ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT THE SANDIA/
MANZANO MOUNTAINS AND THE CENTRAL HIGHLANDS THIS AFTERNOON INTO EARLY
THIS EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG
THE TEXAS STATE LINE AND OVER THE FAR NORTHEAST PLAINS LATE THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
EASTERN PLAINS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN
THREAT WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR AREAS ALONG AND
EAST OF A LINE FROM CLAYTON SOUTH TO SANTA ROSA...FORT SUMNER...
AND ROSWELL DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

GUYER

In the hours before

Local storm report, Apr 13, 10:54 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT TUE APR 13 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 WSW SAN PATRICIO      33.40N 105.34W
04/12/2010  E1.75 INCH       LINCOLN            NM   PUBLIC

            DELAYED REPORT FOR APRIL 12 2010

&&

EVENT NUMBER ABQ1001811

MP

Event by event

3 high wind. Local standard time, as filed.

High Wind, Union County

When
April 13, 10:55 AM MST to 11:55 AM MST
Where
Union County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

High sustained winds of 40 to 44 mph were reported by the Clayton ASOS between 1055 am and 355 pm MST.

High Wind, Far Northeast Highlands

When
April 13, 11:46 AM MST
Where
Far Northeast Highlands forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

A peak wind gust of 71 mph also occurred at 135 pm MST. High wind gusts were recorded between 1023 am and 215 pm MST at speeds of 58 to 71 mph. High sustained winds of 51 mph occurred between 1153 am and 1253 pm MST.

High Wind, Northeast Highlands

When
April 13, 1:06 PM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A peak wind gust of 58 mph was also recorded at 1230 pm MST. High sustained winds of 40 mph occurred between 1055 am and 1155 am MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215514, 215513, 215515.